Wildfire, Central Siskiyou County
- When
- July 10, 12:00 AM PST to July 31, 12:00 AM PST
- Where
- Central Siskiyou County forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Lightning ignited several clusters of wildfires in western Siskiyou county on 07/10/2007. One cluster of 32 fires became known as the Elk Complex.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFR wrote it up.
Lightning ignited several clusters of wildfires in western Siskiyou county on 07/10/2007. One cluster of 32 fires became known as the Elk Complex. A Red Flag Warning for dry lightning was in effect when these fires started. The fires burned into August. 1 fatality occurred fighting the fire (non-weather related helicopter crash) and costs were 17.4 million dollars as of 08/02/2007. 16,449 acres burned and the fire was 80% contained as of 08/02/2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 9, 7:56 PM PST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
856 PM PDT MON JUL 9 2007
.DISCUSSION...A BIT OF CONVECTION OVER SISKIYOU AND MODOC COUNTIES
THIS AFTERNOON BUT VERY LITTLE WAS DETECTED BY RADAR AND VERY FEW
LIGHTNING STRIKES. MOSTLY DISSIPATED NOW TO DEBRIS CLOUDS OVER LAKE
COUNTY. MAIN UPDATE THIS EVENING WAS TO MARINE. CANCELLED GALE AND
HAZARDOUS SEAS WARNINGS SINCE CONDITIONS HAVE QUICKLY MODERATED.
WINDS HAVE SHIFTED TO SOUTH ALONG THE CURRY COUNTY COAST AS THE
THERMAL TROUGH AXIS HAS SHIFTED OFF SHORE. STRATUS WILL ERODE DOWN
THE COAST TO ABOUT CAPE BLANCO OVER NIGHT BUT THE SOUTH WINDS BELOW
THE CAPE WILL KEEP THE FOG/STRATUS GOING THERE.
&&
.AVIATION...IFR ALONG COAST IN MARINE LAYER PASS REEDSPORT.
CONDITIONS IMPROVING TO VFR FROM NORTH TO CAPE BLANCO OVERNIGHT. IFR
WILL CONTINUE SOUTH OF CAPE BLANCO. VFR CONDITIONS INLAND AND WILL
CONTINUE OVER NIGHT.
&&
.PREV DISCUSSION... /ISSUED 249 PM PDT MON JUL 9 2007/
SHORT TERM...MARINE LAYER ALONG THE COAST HAS SQUELCHED WARM
TEMPERATURE HOPES AT BROOKINGS TODAY WITH PLENTY OF LOW CLOUDS AND
FOG...WITH THE HIGH THUS FAR ONLY ABOUT 61F. FROM ABOUT GOLD BEACH
TO CAPE BLANCO...HOWEVER...CLEAR SKIES PREVAIL...INDICATING THE FINE
LINE THAT THE MARINE LAYER CREATES. EXPECT MARINE LAYER TO FILL INTO
MOST OF THE COAST TONIGHT AND TOMORROW AS THERMAL TROUGH DRIFTS
NORTHEAST.
CUMULUS CLOUDS ARE BEGINNING TO BUILD INTO THUNDERHEADS JUST
SOUTHEAST OF MODOC COUNTY...AND ARE MOVING VERY LITTLE. WATER VAPOR
IMAGERY INDICATES MID-HIGH LEVEL MOISTURE PUSHING INTO NORTHERN
CALIFORNIA THIS AFTERNOON...AND GFS40 PRECIPITABLE WATER VALUES
RISE TO ABOUT .60 AT 18Z TO ABOUT .85 BY 06Z THIS EVENING. SOME
CUMULUS ARE BEGINNING TO FORM ALONG THE TRINITY ALPS...
CASCADES...AND WARNER MOUNTAINS AND EXPECT THESE AREAS TO DEVELOP
ISOLATED PULSE TO MULTI-CELL TYPE THUNDERSTORMS ACTIVITY IN MAINLY
SISKIYOU AND MODOC COUNTIES THIS AFTERNOON AND EVENING. THIS
ACTIVITY SHOULD FADE BY MID-EVENING.
FOR TUESDAY BROAD AREA OF INSTABILITY DEVELOPS OVER THE REGION WITH
SUBTROPICAL MOISTURE OVER THE AREA. PWATS WILL BE AROUND AN INCH
WESTERN SISKIYOU COUNTY INITIALLY...WITH THIS MOISTURE EXPANDING
EASTWARD TO NEAR MOUNT SHASTA THEREAFTER. EXPECT CONVECTION TO
INITIATE OVER MOUNTAIN AREAS AND THEN DRIFT GENERALLY
NORTHWARD...THOUGH GFS40 INDICATES POTENTIAL EAST TO WEST MOVEMENT
IN THE EVENING AND OVERNIGHT AS ACTIVITY BUILDS AND SUSTAINS INTO
UPPER LEVEL WINDS.
LONG TERM...INSTABILITY REMAINS OVER THE REGION WEDNESDAY THROUGH
THURSDAY...AND THEN DECREASES. MODELS ARE HAVING A HARD TIME WITH
WHETHER THE LOW OFFSHORE AND ASSOCIATED ENERGY AND MOISTURE HEADS
NORTHEAST AND OUT OF THE AREA WITH COOLER WEATHER FOLLOWING...OR IF
PARENT LOW SLOWS AND UPPER RIDGE REBUILDS ALLOWING CONVECTIVE
POTENTIAL TO REBUILD ALONG WITH WESTERN RIDGE. HAVE SPLIT THE
DIFFERENCE FOR NOW...TRENDING FROM PREVIOUS FORECAST. LUTZ
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 2 PM TUESDAY TO 5 AM PDT WEDNESDAY FOR
ORZ620-ORZ621-ORZ622-ORZ623-ORZ624.
CA...RED FLAG WARNING FROM 2 PM TUESDAY TO 5 AM PDT WEDNESDAY FOR
CAZ280-CAZ281-CAZ282-CAZ284-CAZ285.
PACIFIC COASTAL WATERS...NONE.
LOVEGROVEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 1222 PM PDT MON JUL 9 2007 CAZ080>085-ORZ024-026>031-101300- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 315 AM PDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TODAY EXTREME HEAT THAT HAS BEEN AFFECTING THE GREAT BASIN WILL SPREAD INTO THE PACIFIC NORTHWEST TODAY. HIGH TEMPERATURES ARE EXPECTED TO BE ABOUT 10 DEGREES ABOVE NORMAL. WEST OF THE CASCADES...READINGS WILL RANGE FROM NEAR 100 IN THE ROGUE VALLEY TO BETWEEN 105 AND 110 DEGREES ALONG THE KLAMATH RIVER VALLEY OF SISKIYOU COUNTY. EAST OF THE CASCADES...READINGS WILL BE IN THE 90S. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RED FLAG WARNING IS IN EFFECT FOR TUESDAY AFTERNOON AND TUESDAY NIGHT. SIGNIFICANT THUNDERSTORM ACTIVITY CONTAINING NUMEROUS LIGHTNING STRIKES IS POSSIBLE. VERY DRY CONDITIONS ALONG WITH NUMEROUS LIGHTNING STRIKES COULD LEAD TO NEW WILDFIRES ACROSS THE REGION. NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TUESDAY AFTERNOON. READINGS WILL BE ABOUT 15 DEGREES ABOVE NORMAL. WEST OF THE CASCADES...READINGS WILL BE ABOUT 105 IN THE ROGUE VALLEY TO ABOVE 110 DEGREES ALONG THE KLAMATH RIVER VALLEY OF SISKIYOU COUNTY. EAST OF THE CASCADES...READINGS WILL BE IN THE MID 90S TO AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ021>023-025-101300- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- CENTRAL DOUGLAS COUNTY-EASTERN DOUGLAS COUNTY FOOTHILLS- 1222 PM PDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXTREME HEAT THAT HAS BEEN AFFECTING THE GREAT BASIN WILL SPREAD INTO THE PACIFIC NORTHWEST. HIGH TEMPERATURES ARE EXPECTED TO BE 10 TO 15 DEGREES ABOVE NORMAL ON TUESDAY. THE UMPQUA BASIN WILL EXPERIENCE HIGHS NEAR 100 ON TUESDAY WHILE THE COQUILLE VALLEY WILL BE IN THE 90S. COOLER CONDITIONS ARE EXPECTED ALONG THE COAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GLASER
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51520.